Alert archive / North Dakota / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 4, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at May 17, 2024, 6:14 PM CDT for 6 counties in North Dakota. It was in force for 46 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 17, 2024, 6:14 PM CDT (23:14 UTC)
- Expired
- May 17, 2024, 7:00 PM CDT
- In force
- 46 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Benson County, ND, Eddy County, ND, Griggs County, ND, Nelson County, ND, Ramsey County, ND, Walsh County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 101 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 17, 6:55 PM CDT | TSTM WND GST 59 | 2 Ne Pekin, ND | Corrects previous tstm wnd gst report from 2 NE Pekin. NDAWN mesonet at 2NE Pekin ND measured 59 mph on 10 meter wind sensor at 05172355Z. Mesonet station 325765 Pekin ND NDAWN. |
| May 17, 6:55 PM CDT | TSTM WND GST 59 | 2 Ne Pekin, ND | Mesonet station 325765 Pekin ND NDAWN. |
| May 17, 7:00 PM CDT | TSTM WND GST 59 | 2 Ne Pekin, ND | Corrects previous tstm wnd gst report from 2 NE Pekin. Mesonet station 325765 Pekin ND NDAWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 41 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 17, 5:33 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 11.2 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -302 J/kg
- Mixed-layer LCL
- 1692 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
018
WUUS53 KFGF 172314
SVRFGF
NDC005-027-039-063-071-099-180000-
/O.NEW.KFGF.SV.W.0004.240517T2314Z-240518T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
614 PM CDT Fri May 17 2024
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Southeastern Benson County in northeastern North Dakota...
Nelson County in northeastern North Dakota...
Northern Griggs County in southeastern North Dakota...
Ramsey County in northeastern North Dakota...
Western Walsh County in northeastern North Dakota...
Eastern Eddy County in northeastern North Dakota...
* Until 700 PM CDT.
* At 614 PM CDT, severe thunderstorms were located along a line
extending from near Webster to Spirit Lake Nation to near
Carrington, moving east at 35 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Devils Lake, Cooperstown, Camp Grafton, Lakota, Lakewood Park,
McVille, and Michigan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4840 9891 4849 9802 4740 9805 4751 9850
4759 9850 4759 9880 4761 9893
TIME...MOT...LOC 2314Z 270DEG 30KT 4827 9881 4782 9877 4748 9906
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Holley2 follow-up statements
716
WWUS53 KFGF 172334
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
634 PM CDT Fri May 17 2024
NDC005-027-039-063-071-099-180000-
/O.CON.KFGF.SV.W.0004.000000T0000Z-240518T0000Z/
Benson ND-Nelson ND-Griggs ND-Ramsey ND-Walsh ND-Eddy ND-
634 PM CDT Fri May 17 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR SOUTHEASTERN BENSON...NELSON...NORTHERN GRIGGS...EASTERN
RAMSEY...WESTERN WALSH AND EASTERN EDDY COUNTIES...
At 632 PM CDT, severe thunderstorms were located along a line
extending from 8 miles north of Southam to Spirit Lake Nation to near
Grace City, moving east at 35 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Cooperstown, Lakota, McVille, Michigan, Binford, Edmore, and Tolna.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4836 9878 4849 9802 4740 9805 4751 9850
4759 9850 4761 9879 4767 9891
TIME...MOT...LOC 2332Z 270DEG 30KT 4827 9862 4782 9858 4748 9887
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Holley036
WWUS53 KFGF 172345
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
645 PM CDT Fri May 17 2024
NDC005-099-172355-
/O.CAN.KFGF.SV.W.0004.000000T0000Z-240518T0000Z/
Benson ND-Walsh ND-
645 PM CDT Fri May 17 2024
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BENSON AND
WESTERN WALSH COUNTIES IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
southeastern and northeastern North Dakota.
&&
LAT...LON 4785 9860 4785 9853 4791 9853 4792 9859
4829 9853 4830 9829 4819 9829 4819 9812
4751 9821 4751 9850 4759 9850 4760 9863
TIME...MOT...LOC 2345Z 268DEG 32KT 4828 9842 4783 9837 4749 9867
$$
NDC027-039-063-071-180000-
/O.CON.KFGF.SV.W.0004.000000T0000Z-240518T0000Z/
Nelson ND-Griggs ND-Ramsey ND-Eddy ND-
645 PM CDT Fri May 17 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR WESTERN NELSON...NORTHWESTERN GRIGGS...SOUTHEASTERN RAMSEY AND
EASTERN EDDY COUNTIES...
At 645 PM CDT, severe thunderstorms were located along a line
extending from near Lawton to near Pekin to Juanita, moving east at
35 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Lakota, McVille, Binford, Tolna, Red Willow Lake, Pekin, and Doyon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4785 9860 4785 9853 4791 9853 4792 9859
4829 9853 4830 9829 4819 9829 4819 9812
4751 9821 4751 9850 4759 9850 4760 9863
TIME...MOT...LOC 2345Z 268DEG 32KT 4828 9842 4783 9837 4749 9867
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
HolleyWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 3:36 PM CDT, 2 hours 38 minutes earlier. Its key messages:
- Isolated to scattered severe thunderstorms are possible this evening. Damaging wind gusts to 70 mph and hail up to 1 to 1.5 inches in diameter are the main concern.
- There is a 70 percent chance for wind gusts greater than 40 mph Saturday afternoon and early evening.
Area forecast discussion, May 17, 3:36 PM CDT, 2 hours 38 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 336 PM CDT Fri May 17 2024 .KEY MESSAGES... - Isolated to scattered severe thunderstorms are possible this evening. Damaging wind gusts to 70 mph and hail up to 1 to 1.5 inches in diameter are the main concern. - There is a 70 percent chance for wind gusts greater than 40 mph Saturday afternoon and early evening. && .DISCUSSION... Issued at 336 PM CDT Fri May 17 2024 A cold front is going to move through the region this evening. Estimated timing looks to be around 00z for the Devils lake Basin and maybe around 04z for the valley. With scattered to clear skies across the region will allow for optimal heating to help erode away our capped environment. HREF is painting a swath of effective bulk shear between 25 to 35 kts which is normally a little weak but may provide enough shear to sustain any storm development. Given the high LCL and LFC's generally between 1-3km would allow most of our available CAPE to be utilized in the Hail growth zone resulting in at least 1 inch hail however there are a few analogs that have resulted in higher hail size but im just not confident the environment would sustain anything higher than ping pongs at the largest. The hodographs are fairly straight supporting the idea that today is going to be a more hail and wind threat kind of day and not a tornado type of day. A minor concern or really something to monitor is some ponding to some minor flooding given the potential for some training storms and our already saturated ground moisture especially in the valley. As far as the gusty wind potential on Saturday, there are some pros and cons. For the pros, seeing a pretty unidirectional flow from the surface up to 850mb. Cons are that the winds at 850mb are not all that strong. Seeing something like 30 to 35 knots across the northern half of the FA and 25 to 30 knots across the southern half. The strongest cold advection comes late tonight into early Saturday morning, when the mixing is not the best. For the late morning and afternoon time frame, warm advection begins again. Westerly winds are not the best direction for maximizing gusts. So the thought at this point would be near advisory criteria wind speeds across the northern half of the FA, and slightly lower to the south. May mix in some slightly lower CONSSHORT winds with the slightly higher NBM winds to capture this. As far as precipitation chances, there may still be some ongoing convection Saturday morning. There is a secondary 700mb short wave that rotates through the FA around the parent low that holds over central Saskatchewan. CAMs are showing another potential line of showers/weaker storms following the same track as the ones for tonight (mainly north of I94 in North Dakota and mainly north of highway 2 in Minnesota). This would be mainly for the morning hours, with drying working west to east through the day with the increasing west winds. The remainder of the long term continues to feature cooler temperatures and periodic chances for more rain. The flow remains zonal, with the main differences being the strength and timing of additional waves. Some ensembles show a closed 500mb low possibly holding over the FA Tuesday into Wednesday (which would result in a wetter solution), while others are more progressive (less wet). These details will come into better focus closer over the next few days. && .AVIATION /18Z TAFS THROUGH 18Z SATURDAY/... Issued at 100 PM CDT Fri May 17 2024 This evening a line of thunderstorms will move through our region creating chaotic wind directions and winds speeds. KDVL will be hit by the storms first then KGFK, KFAR, and KTVF. There's some uncertainty whether or not thunderstorm will persist long enough to make to KBJI or not but still expecting some rain for KBJI. Winds will become westerly after the front and storms move through the region. Around 12z wind gusts will start to pick up for KDVL with the potential for gust up 30-35kts. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && DISCUSSION...Godon/MM AVIATION...MM
Hazardous weather outlook, May 17, 3:29 PM CDT, 2 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 329 PM CDT Fri May 17 2024 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-182030- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks- Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- Western Walsh- 329 PM CDT Fri May 17 2024 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...This Afternoon and Tonight Isolated to scattered severe thunderstorms are expected across the region this evening. The main hazards will be wind gust up to 70 mph and hail sized between 1 to 1.5 inches. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Gusty winds are anticipated on Saturday. There is a 70 percent chance for winds to gust greater than 40 mph Saturday afternoon and early evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Special weather statement, May 17, 5:20 PM CDT, 54 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
520 PM CDT Fri May 17 2024
NDZ006-014-015-024-172245-
Eddy ND-Benson ND-Towner ND-Ramsey ND-
520 PM CDT Fri May 17 2024
...STRONG THUNDERSTORMS WILL IMPACT EASTERN BENSON...SOUTHEASTERN
TOWNER...WESTERN RAMSEY AND EDDY COUNTIES THROUGH 545 PM CDT...
At 520 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Maza to near Emrick. Movement was east at
40 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Devils Lake, New Rockford, Cando, Camp Grafton, Lakewood Park, Fort
Totten, and Minnewaukan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4847 9931 4855 9862 4854 9858 4759 9884
4759 9926 4767 9927 4768 9930 4785 9930
4785 9948
TIME...MOT...LOC 2220Z 264DEG 35KT 4841 9927 4762 9948
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPHSpecial weather statement, May 17, 5:46 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
546 PM CDT Fri May 17 2024
NDZ014-015-024-172330-
Eddy ND-Benson ND-Ramsey ND-
546 PM CDT Fri May 17 2024
...STRONG THUNDERSTORMS WILL IMPACT EASTERN BENSON...WESTERN RAMSEY
AND WESTERN EDDY COUNTIES THROUGH 630 PM CDT...
At 546 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Churchs Ferry to Spirit Lake Nation to
near Cathay. Movement was northeast at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Devils Lake, New Rockford, Camp Grafton, Lakewood Park, Fort Totten,
Sheyenne, and Starkweather.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
northeastern North Dakota.
&&
LAT...LON 4785 9918 4832 9921 4837 9912 4837 9897
4846 9897 4855 9882 4854 9875 4815 9863
4765 9885 4759 9903 4759 9926 4767 9928
TIME...MOT...LOC 2246Z 226DEG 28KT 4829 9915 4789 9912 4757 9931
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPHThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 7:45 PM CDT | Special Weather Statement | FGF | Griggs | 30 min |
| May 16, 8:28 PM CDT | Special Weather Statement | FGF | Griggs | 32 min |
| May 16, 8:44 PM CDT | Severe Thunderstorm Warning | FGF | Barnes, Griggs, Steele | 61 min |
| May 16, 9:36 PM CDT | Severe Thunderstorm Warning | FGF | Barnes, Cass, Steele | 39 min |
| May 16, 10:10 PM CDT | Severe Thunderstorm Warning | FGF | Cass | 50 min |
| May 17, 5:20 PM CDT | Special Weather Statement | FGF | Benson, Eddy, Ramsey | 25 min |
| May 17, 5:46 PM CDT | Special Weather Statement | FGF | Eddy, Ramsey | 44 min |
| May 17, 6:54 PM CDT | Severe Thunderstorm Warning | FGF | Grand Forks, Nelson | 51 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.